An interesting story about a high functioning woman suddenly plunged into mental illness as a result of toxic reactions to antidepressants. Had she been living in the United States I fear that her saga would have continued on far far longer. It is truly amazing to me that doctors do not realize or understand that akathesia is a toxic side effect of many medications and withdrawal and rather than piling more and more drugs on top of one another why not simply remove the offending meds? Not as simple as it seems once the body has become accostomed. In benzo withdrawal sadly this is not so simple.
I just wonder why doctor's wouldn't THINK. Here was a high functioning mother of two, a successful woman with a career who had no prior history of such behavior? What, she suddenly became psychotic or schizophrenic at a late age? Give me a break.
I agree with what she talks about.
My father too had a severe reaction to both prozac and being yanked off of valium. He was a raving lunatic (So I am told, I was not living with him at the time) for one year--suicidal and homocidal. His wife at the time did something SMART. She kept him OUT of the hospital.
Within a year he recovered. When he later developed cancer he said he would by far prefer cancer to that dreaded year.
Sure, my father had his problems, his imbalances but he was NOT psychotic. He later would have episodes that I now recognize might have been 'waves'. He lived life and was happy enjoying life after this episode. He was physically healthy however with no medical issues. That helped I imagine. Also the fact that he took no other meds, and well, he was just LUCKY that it remitted within a year. He never EVER talked about this episode so I don't know much about it as I had only HEARD about it through a family member. I think there are some people that are genetically more sensitive to meds and the solution is less or NO meds rather than piling more and more on.
Judging from what I am encountering now I can only speculate that he had akathesia. It is known as the suicide/homocide symptom because the inner restlessness and terror and agony and burning is so great it drives normal healthy otherwise mental well people to the brink.People throwing themselves suddenly in front of trains and off bridges. Akathesia is a reaction to a medication or a withdrawal and NOT a mental illness within itself.
If doctors could ask these simple questions :
" Do you feel restless?"
" Are you feeling burning or terror?"
" Are you having a hard time sitting still or feeling rest?"
Maybe they could get to the bottom of it if they investigated the pacing and the restlessness and agitation just a bit further. THINK!!!
When this first happened to me in cold turkey I was accused of having an "agitated depression" Then having "psychotic features". Why? Because there was a terrible whooshing up and down in my legs and twitching from head to toe and an inner restlessness that made me think I had a dreaded neurological disease. I kept insisting that I have never EVER felt depressed (except one time when I took accutane) and sure, when I had chronic pain I was depressed about the pain but not depressed about life. I LOVE life. I do and always have. Despite the hardships, despite my neurosis, I LOVE life. Yet, I wasn't being heard. No... I had an agitated depression now. And I fear if I went to a hospital pacing around they would have labeled me manic (and yet I had NO feelings of euphoria whatsoever I was in AGONY). WAKE UPPPPPP!!!!!!!
And even before this, hints of akathesia to come happened after the steroid shot. I tried zoloft just 3 days of it...whoooosh. My CNS almost blew up and restlessness happened. Then again one day of remeron and one day of elavil. I gave up trying until months later when the protracted sx had started and I had NO idea what was wrong with me. I wish I could turn back the clock. And that's why I am writing this. So that if anyone has these familiar symptoms or feelings that can go to their doctor armed with a word that can help--AKATHESIA. And the trick of recovery from this seems to be TIME. Just the miracle of time.
I also agree that while many say depression or suicide is 'genetic' how many of these people were actually on medications at the time of their suicidality? Were they really inherently suicidal? I think it's the toxic interactions of all the meds. That's what I think.
I am certain my friend who killed herself years ago did so because of the side effects of these medications. Certain of it. And so many others. This movie looks like a hard one to watch but I am looking forward to it.
I am not saying medications don't have their place. They do. But not how they are prescribed in this day and age. Not here in the United States at least. I have been horrified by what I have seen many people go through.
I lost it the other day and called my doctor to check on my social security application. The man that, well... DID THIS. Didn't warn, gave me faulty,dangerous advice. And for once I did something I normally do not do. I took the doctor's advice. Why? Because he had good bedside manner. That's why. Dumb. I know.
When his secretary asked what this was regarding instead of answering as I intended to " I am checking on my social security application" I blurted out " This is regarding how he fucked up my life with his horrid medical advice". Stunned, she asked again "Excuse me".. so I blurted it out once more with even MORE VIGOR. Fuck you.
I am so scared. So mad. So distant from my life, my job, my family, everything that matters to me. I have to believe there is a greater purpose. I keep saying that. Maybe there isn't one at all. I worked for 16 years through graduate school, building a business, building networks, networking incessantly, only to be poof gone. Just like that. Sure, I can start over. Many people do. But more importantly can I regain my health? I told my mother I would scrub floors if I could regain my health. I would.
It is interesting to me that TWO movies regarding this issue are coming out shortly--The Pill That Steals Lives AND As Prescribed. Both by women who have been through it.
The author of the book is lucky in a sense because after a year long battle ALL of her symptoms went away after THREE WEEKS. I have a fantasy of cold turkeying everything and being peachy in 3 wks.
Sadly we know benzos DO not work that way. Do NOT cold turkey! That isn't advised. but one can dream. For this nightmare to be over in just 3 wks. Oh... what a dream.
Someone who found themselves accidentally dependent and suffered an iatrogenic injury from medications that were prescribed. Sharing experience, strength and hope with others. This is written as a person on this winding path and NOT as a professional. Please contact a licensed professional for any medical/psychological care or advice. This is NOT a substitute for medical or psychological care. What is written here reflects my own personal experience ONLY.